warfarin poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.
Related to warfarin poisoning: Rodenticides, anticoagulant rodenticide

warfarin poisoning

[wôr′fərin]
Etymology: Wisconsin Alumni Research Foundation + coumarin
a toxic condition caused by the ingestion of warfarin accidentally in the form of a rodenticide or by overdose with the substance in its pharmacological anticoagulant form. The poison accumulates in the body and results in nosebleed, bruising, hematuria, melena, and internal hemorrhage. Vitamin K is the antidote to warfarin.

warfarin poisoning

Poisoning caused by administration of an overdose of warfarin, causing excessive anticoagulation and resulting in bleeding or an increased risk of bleeding.

CAUTION!

Many drugs interact with warfarin. To prevent problems with clotting or bleeding, patients taking anticoagulants should consult with health care professionals before adding or deleting medicines from their drug regimens.

Patient care

The patient is instructed to observe for signs of bleeding such as epistaxis, bleeding gums, hematuria, hematochezia, hemetemesis, melena, and bleeding into the skin (ecchymosis, purpura, or petechia). The importance of regular blood tests (to assess the prothrombin time and international normalized ratio) and medical follow-up is stressed. Maintaining constant intake levels of foods containing vitamin K also is stressed, as intermittent intake can result in widely varied coagulation levels. The patient should wear or carry a medical identification tag listing the prescribed drug, dosage, and frequency of administration. Patients who have mild to moderately elevated INRs should be treated with vitamin K; patients who have serious bleeding and warfarin poisoning should be treated emergently with infusions of prothrombin complex concentrate, factor IX complex concentrate, and recombinant activated factor VII. If these are not readily available, fresh frozen plasma may be used.

See also: poisoning
Full browser ?